The Health Ministry is publishing safety warnings to restrict the use of codeine medications for children, nursing mothers and at-risk populations - for fear of side effects such as breathing problems and death. The warnings were issued in continuation of a warning recently published by the European Medicines Agency.
Codeine is an opioid medicine meant for treating coughs and relieving pain. It is marketed in Israel in a variety of preparations - both by itself and in combination with additional ingredients, sold commercially as Codical and Rekod, and as one of the ingredients in Broncholate Forte, Codabrol, Cod-Acamol, Rokacet, Nurofen Plus, Migraleve and more.
According to the ministry’s warning, codeine is converted in the body to the active substance morphine, which plays an important role in the desired activity of the medication, but also causes its side effects such as respiratory suppression. For that reason the ministry has adopted most of the new restrictions added to codeine products - in pain relievers and cough medicines.
The Health Ministry has therefore announced that medications containing codeine should not be used for children under 12, or by women who are breastfeeding. The ministry also says that codeine should not be used for children aged 12-18 after a tonsillectomy or an adenoidectomy, which is meant to treat sleep apnea, and also recommends avoiding codeine medications for children aged 12-18 who suffer from respiratory problems.
The ministry also announced that codeine medications should not be used for patients in whom codeine undergoes ultra-rapid conversion and turns into the active substance morphine (ultra-rapid metabolizers); in such patients large quantities of morphine are liable to accumulate, causing serious side effects, such as respiratory suppression and death,” according to the ministry announcement.
Because for most of those receiving the medication there is no information about their ability to convert codeine into morphine, the ministry recommends being on the alert for signs of toxicity, including: breathing problems, dizziness, extreme drowsiness and confusion. When any of these side effects are suspected a doctor should be consulted immediately. The ministry also notes that the instruction leaflets for medications containing codeine have already been updated accordingly.
Want to enjoy 'Zen' reading - with no ads and just the article? Subscribe todaySubscribe now